Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 20, 2012, 12:31 PM EDT for 9 counties in West Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2012, 12:31 PM EDT (16:31 UTC)
- Expired
- Aug 20, 2012, 1:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Braxton County, WV, Gilmer County, WV, Lewis County, WV, Pocahontas County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 159 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336
WWUS81 KRLX 201631
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1231 PM EDT MON AUG 20 2012
WVZ020-028>032-037>040-046-047-201730-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
1231 PM EDT MON AUG 20 2012
...SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL AFFECT
BARBOUR...BRAXTON...GILMER...LEWIS...NORTHEASTERN
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN DODDRIDGE...SOUTHERN
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...
AT 1230 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
NORTH-CETRAL WEST VIRGINIA AS WELL AS THE NORTHERN WEST VIRGINIA
MOUNTAINS. THE SHOWERS AND STORMS WERE MOVING EAST AT 15 MPH.
PEA-SIZE HAIL WAS REPORTED WITH ONE OF THE STORMS WHEN IT PASSED
NEAR BARTOW.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL WILL REMAIN POSSIBLE WITH
SOME OF THE STRONGER CELLS. BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THESE SHOWERS AND STORMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3889 7951 3878 7950 3866 7962 3845 7969
3804 8011 3804 8027 3812 8037 3822 8037
3825 8041 3819 8054 3892 8102 3899 8104
3946 7993 3944 7989 3931 7989 3923 7980
3913 7983 3904 7977 3897 7936 3894 7935
$$
09What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:53 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 20, 9:53 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 953 AM EDT MON AUG 20 2012 .SYNOPSIS... A SERIES OF DISTURBANCES ALOFT PASSING INTO TUESDAY. WEAK HIGH PRESSURE FOR WEDNESDAY THROUGH THE END OF THE WORK WEEK PROVIDES GRADUAL WARMING TREND. && .NEAR TERM /THROUGH TONIGHT/... SUN IS STRUGGLING TO BURN OFF THE LOW CLOUDS/FOG THIS MORNING. KILN SOUNDING SHOWS A PRETTY SIGNIFICANT INVERSION TO BREAK THROUGH. MOST OF THIS SHOULD BE GONE BY NOON. STILL THINKING THAT THE BEST POPS FOR THE AFTERNOON BELONG ACROSS THE NORTHERN COUNTIES OF THE CWA...WHERE THERE IS A LITTLE MORE MOISTURE TO PLAY WITH. THE MOUNTAINS WILL HAVE BETTER SUPPORT FROM VORT MAX ROTATING AROUND BASE OF UPPER TROUGH...WHILE THE SOUTHEAST OHIO COUNTIES HAVE COLDER TEMPERATURES ALOFT. KEPT THE 40+ POPS IN THESE AREAS. ADDED SMALL HAIL MENTION HERE AS WELL DUE TO THE FAIRLY LOW FREEZING LEVEL. CANNOT RULE OUT MARGINAL SEVERE HAIL IN A COUPLE OF THE MORE VIGOROUS UPDRAFTS...AND SPC HAS A 5 PERCENT CHANCE OF SUCH ACROSS THE NORTH. POPS TAPER OFF TOWARDS THE SOUTHWEST...ENDING WITH SLIGHT CHANCE ALONG THE TUG/LITTLE SANDY. PWATS TOP OUT AROUND AN INCH...SO NOTHING TOO HEAVY EXPECTED...ALTHOUGH STORM MOTIONS WILL BE SLOW. KEPT GOING MAX TEMPERATURES. LAMP SUGGESTS LOWER/MID 70S BUT HAS BEEN RUNNING TOO COOL THE LAST COUPLE OF DAYS. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... 500MB TROUGH AXIS EXPECTED TO PUSH THROUGH TUESDAY INTO WEDNESDAY. WITH SOME LINGERING LOW TO MID LEVEL MOISTURE...HAVE SLIGHT CHANCE TO CHANCE POPS ACROSS FORECAST AREA TUESDAY INTO TUESDAY NIGHT. FOLLOWING TROUGH PASSAGE...SETTLE INTO WEAK FLOW ALOFT WITH A SURFACE HIGH BUILDING IN TO PROVIDE MAINLY DRY WEATHER. WITH THAT SAID...COULD STILL SEE SOME ISOLATED SHOWERS OR THUNDERSTORMS IN THE MOUNTAINS...MAINLY ON WEDNESDAY AFTERNOON. WILL SEE A GRADUAL WARMING TREND THROUGH MID-WEEK AS HEIGHTS RISE AND WE SEE PLENTY OF SUNSHINE. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... USED A BLEND OF THE GEFS MEAN...ECMWF AND ECMWF MEAN. THIS LEAVES A WEAK HIGH PRESSURE SYSTEM OVER THE REGION FOR THURSDAY AND FRIDAY... BUT POSSIBLY ENOUGH MOISTURE TO FIRE SOME AFTERNOON SHOWERS/THUNDERSTORMS IN THE MOUNTAINS. BY THE WEEKEND...A SOUTHERLY FLOW IN ADVANCE OF AN APPROACHING SYSTEM MAY PROVIDE ENOUGH MOISTURE FOR SHOWERS OR THUNDERSTORMS THROUGHOUT THE REGION. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... A MIX OF VALLEY FOG AND STRATUS...MAINLY IN WV...LIFTING 12Z TO 14Z. WITH THE LATER SUNRISES...SOME LOCAL IFR COULD LINGER THROUGH 13Z. HAVE CLOUDS AT 3 TO 5 THSD FT AGL BECOMING SCATTERED TO BROKEN BY 15Z NORTH AND 17Z SOUTH. WITH THE COMBINATION OF THE COOLER MID LEVEL TEMPERATURES AND A BIT MORE MOISTURE...WENT A BIT HIGHER ON POPS FOR THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA THAN PREVIOUSLY...AND ALSO HIGHER THAN COUNTIES FURTHER TO THE SOUTH. SCATTERED SHOWERS SHOULD BE PREVALENT...BUT WITH EQUILIBRIUM LEVELS AROUND 25 THSD...ALSO SOME THUNDER. HAVE CONVECTION WEAKENING 00Z TO 02Z TUESDAY...AND THEN AGAIN...ANOTHER FOG ISSUE/HEADACHE BY 06Z TUESDAY. FIGURING LOCAL IFR FORMING AROUND 06Z IN THE MOUNTAIN VALLEYS THEN SPREADING INTO SOME OF THE WESTERN LOWLANDS INCLUDING CRW 06Z TO 12Z TUESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: LESS COVERAGE TO THE AFTERNOON SHOWERS THAN FORECAST. FORMATION AND AREAL COVERAGE OF FOG AGAIN AN ISSUE FOR OVERNIGHT MONDAY NIGHT. COVERAGE COULD BE MORE OR LESS THAN FORECAST...DEPENDING ON COVERAGE OF EARLIER SHOWERS AND LINGERING CLOUDS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M H H H M H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z TUESDAY... BRIEF IFR CONDITIONS POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MZ NEAR TERM...CL SHORT TERM...MZ LONG TERM...RPY AVIATION...KTB
Hazardous weather outlook, Aug 20, 4:30 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 430 AM EDT MON AUG 20 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 430 AM EDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 12:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1231 PM EDT MON AUG 20 2012
WVZ020-028>032-037>040-046-047-201730-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
1231 PM EDT MON AUG 20 2012
...SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL AFFECT
BARBOUR...BRAXTON...GILMER...LEWIS...NORTHEASTERN
NICHOLAS...POCAHONTAS...RANDOLPH...SOUTHEASTERN DODDRIDGE...SOUTHERN
HARRISON...TAYLOR...UPSHUR AND WEBSTER COUNTIES...
AT 1230 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
NORTH-CETRAL WEST VIRGINIA AS WELL AS THE NORTHERN WEST VIRGINIA
MOUNTAINS. THE SHOWERS AND STORMS WERE MOVING EAST AT 15 MPH.
PEA-SIZE HAIL WAS REPORTED WITH ONE OF THE STORMS WHEN IT PASSED
NEAR BARTOW.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL WILL REMAIN POSSIBLE WITH
SOME OF THE STRONGER CELLS. BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THESE SHOWERS AND STORMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3889 7951 3878 7950 3866 7962 3845 7969
3804 8011 3804 8027 3812 8037 3822 8037
3825 8041 3819 8054 3892 8102 3899 8104
3946 7993 3944 7989 3931 7989 3923 7980
3913 7983 3904 7977 3897 7936 3894 7935
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:40 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Gilmer, Lewis, Pocahontas, Randolph and 3 more | 50 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.